News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: Spotting with birth control and effects of diarrhea


 ab529 - Sun Jun 06, 2010 4:42 pm

I'm 19 years old and started having sex about six months ago. I've been on the pill for over 3 years (started using it to regulate my period) and have never experienced any sort of spotting in between periods. I'm very careful about taking my pill at the same time every day and am almost never off by more than twenty minutes or so; the longest I have been off by recently is less than one hour. My boyfriend and I also use a condom every time we have sex and can't recall one ever breaking.
Earlier this week I started experiencing pretty severe diarrhea, which lasted three or four days. The last time I had sex was two days before the diarrhea began. Yesterday I noticed a very small amount of blood from my vagina, which worried me because as I said I've never had this problem in between periods on the pill and I'm not due to get my period for another week. Is it possible that the diarrhea caused a pill or two to pass through without being absorbed, causing the spotting? (Some food passed through undigested, so I don't think this is out of the question.) Or should I be worried that this was implantation bleeding (or something similar) and that I could be pregnant?
Thank you so much!
 Debbie Miller, RN - Wed Jun 09, 2010 2:44 pm

User avatar Hello,
I do not think you are pregnant. Condoms alone are excellent birth control when used every time and taking the pill besides is double protection. It would be almost a miracle for you to conceive considering these two methods of contraception. Spotting however is normal, even if you have never had it before. Almost all women have it from time to time. Diarrhea is of course unrelated and should not cause you to worry about this. Hopefully it will pass on its own but if not you should find out the cause but pregnancy is probably not a factor here.

Also, being off by an hour or two on the pill certainly is not cause for concern. You are doing a great job of practicing safer sex. Congratulations.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here